Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 241, NWS Sioux Falls, SD

October 14, 1998Cottonwood County, Jackson County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Oct 14, 1998, 3:07 PM CDT for Cottonwood County, Jackson County, Minnesota. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 14, 1998, 3:07 PM CDT (20:07 UTC)
Expired
Oct 14, 1998, 3:55 PM CDT
In force
48 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

Counties Cottonwood County, MN, Jackson County, MN

What was reported inside it

TimeReportWhereRemark
Oct 14, 3:34 PM CDTHail 1Jackson, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 1998-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 1998-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFSD 142007 RRA
SVRFSD
MNC033-063-142055-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
307 PM CDT WED OCT 14 1998

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN COTTONWOOD COUNTY IN SOUTHWESTERN MINNESOTA
  NORTHERN JACKSON COUNTY IN SOUTHWESTERN MINNESOTA

* UNTIL 355 PM CDT

* AT 305 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM WITH LARGE HAIL 11 MILES NORTHEAST OF
  WORTHINGTON OR 4 MILES WEST OF HERON LAKE... MOVING EAST AT 30
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HERON LAKE               AROUND 310 PM CDT
  OKABENA                  AROUND 310 PM CDT
  WINDOM                   AROUND 335 PM CDT
  BINGHAM LAKE             AROUND 345 PM CDT
  BERGEN                   AROUND 345 PM CDT

THIS STORM HAS A HISTORY OF LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS!

PS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 14, 10:20 AM CDT, 4 hours 47 minutes earlier.

Area forecast discussion, Oct 14, 10:20 AM CDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1020 AM CDT WED OCT 14 1998

SELY FLW WITH WRM ADV FM SW TO NE OVR CWA THIS AFTN. PREV FCST OK BUT
DID UPDATE FOR MORE CLOUDINESS NRN AND ERN CWA. WENT A LIT COOLER NERN
CWA BUT MAY HAVE TO UPDATE FOR WARMER TEMPS SRN CWA INTO LWR 70S THIS
AFTN. MODELS ALWAYS HAVE PROBLEMS WITH CONVECTIVE POTENTIAL AND LOOKS
LIKE WITH HAVE TO HIT PRETTY HARD FOR LATER PERIODS. NGM HAS BOUNDARY
LIFTING TOO FAR N WITH SFC LOW AS I EXPECT MORE OF A ERN COLORADO LOW
INTO FRI KEEPING THE MOISTURE AND INSTABILITY FEEDING INTO THE CWA...
WHICH WL BE REFLECTED ON AFTN PACKAGE.

.FSD...NONE
RYRHOLM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 2:15 PM CDTSevere Thunderstorm WarningFSDMurray, Pipestone30 min
Oct 14, 2:46 PM CDTSevere Thunderstorm WarningFSDNobles34 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.